Hail, Montgomery
- When
- May 28, 10:24 PM CST to 10:25 PM CST
- Where
- Montgomery County, 3.5 mi N of Liberty
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.200, -95.590
Quarter-sized hail falling at the junction of Highways 160 and 169.
One lone thunderstorm over Montgomery County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
One lone thunderstorm over Montgomery County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 5:44 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 644 PM CDT MON MAY 28 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR TO PREVAIL WITH LIGHT WINDS. SMALL CHANCE FOR THUNDERSTORMS IN FAR SOUTHEAST KS THIS EVENING IN VICINITY OF WEAK FRONTAL BOUNDARY. WITH CONVERGENCE RATHER WEAK...WILL KEEP CNU TAF DRY. WEAK SOUTHERLY RETURN FLOW PROGGED TUESDAY IN SOUTH CENTRAL/SOUTHEAST KS ALONG WITH WEAK ISENTROPIC UPGLIDE. DECENT MOISTURE/INSTABILITY PROGGED BUT FORCING IS ON THE WEAK SIDE. THIS MAY RESULT IN WIDELY SCATTERED THUNDERSTORMS IN THE SOUTH. DUE TO COVERAGE CONCERNS THIS FAR OUT...WILL LEAVE TS MENTION OUT OF TAFS BUT WILL NEED TO WATCH FOR POSSIBLE STORMS NEAR HUT...ICT...AND CNU IN PARTICULAR. JMC && .PREV DISCUSSION... /ISSUED 347 PM CDT MON MAY 28 2012/ DISCUSSION... TONIGHT: RELATIVELY DRY AIR HAS BEEN OVERSPREADING NORTHWEST HALF OF FORECAST AREA...WHICH SHOULD RESULT IN FAIRLY COOL NIGHT. HIGHER DEWPOINTS IN SOUTHEAST KS SHOULD KEEP LOWS RELATIVELY MILD. WITH FRONT SLOWING...WILL KEEP SOME SMALL POPS GOING IN SE KS AHEAD OF THE FRONT. TUE-TUE NIGHT: SIGNIFICANT MODEL DIFFERENCES...AS NAM APPEARS TO BE OVERLY GENEROUS WITH QPF DURING THE DAY. 1200 UTC RUNS OF GFS/ECMWF ARE SOMEWHAT SIMILAR BUT SLIGHTLY DISPLACED IN LOCATION OF MUCH SMALLER QPF. WRF-KF FOR THAT TIME FRAME IS DRY. WILL RUN WITH SLIGHT CHANCE GENERALLY WEST/SOUTH OF KICT AND THEN ROUGHLY SOUTH OF HIGHWAY 400 TUE NIGHT. THIS WOULD CORRESPOND TO THE BEST ISENTROPIC LIFT AND LEAST CAPPING. WITH ONLY LIMITED CLOUDS AND RELATIVELY DRY AIR ACROSS THE NORTH...TEMPERATURES SHOULD REBOUND WELL INTO THE 80S AREAWIDE. WED-THU: MODELS ALL COMING AROUND TO THE SAME SOLUTION WITH BEST CHANCES FOR PRECIPITATION IN THE SW AND LEAST IN THE NE. HAVE TWEAKED GRIDS TO SHOW THIS GRADIENT. MAINLY FOCUS FOR PRECIPITATION WILL BE THE WARM FRONT AND ISENTROPIC LIFT. MUCH BETTER CHANCES APPEAR TO BE ON WED NIGHT AND EARLY THU WHEN DECENT SHORTWAVE WILL MOVE THROUGH FLOW. FRI-MON: ONLY CHANCE OF PRECIPITATION WORTH INCLUDING AT THIS POINT IS ON SAT ACROSS MOST OF SOUTH CENTRAL/SOUTHEAST KS. WHILE ECMWF/GFS NOT IDENTICAL...BUT BOTH HINT AT PRECIPITATION IN MOIST RETURN FLOW. TEMPERATURES A BIT COOLER ON FRI BEHIND FRONT AND ESPECIALLY IN SOUTHEAST KS WHERE CLOUDS WILL PERSIST. OTHERWISE WARMING TREND SHOULD COMMENCE STARTING SAT. BELIEVE FORECAST TEMPERATURES WILL BE CONSIDERABLY WARMER THAN WHAT IS INDICATED...WITH THICKNESSES FROM GFS/ECMWF AND HPC GUIDANCE ALL SIGNIFICANTLY WARMER THAN INTIALIZATION GRIDS AND NO CONSENSUS TO DEVIATE FROM IT. SUSPECT TEMPERATURES ARE MORE LIKELY TO BE IN THE UPPER 80S SAT/LOWER- MID 90S SUN-MON WITH A FEW SPOTS IN THE NORTHWEST IN THE UPPER 90S. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 87 63 86 / 10 10 20 30 HUTCHINSON 57 85 60 85 / 10 10 10 20 NEWTON 61 88 60 86 / 10 10 10 20 ELDORADO 60 89 61 87 / 10 10 20 20 WINFIELD-KWLD 64 88 65 87 / 10 20 20 30 RUSSELL 49 85 54 81 / 0 10 10 20 GREAT BEND 52 87 56 82 / 10 20 10 20 SALINA 56 87 56 86 / 0 10 10 20 MCPHERSON 58 88 57 85 / 10 10 10 20 COFFEYVILLE 66 87 68 86 / 20 10 30 20 CHANUTE 62 86 62 85 / 10 10 20 20 IOLA 61 87 60 84 / 10 10 20 10 PARSONS-KPPF 63 88 63 86 / 20 10 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1000 PM CDT MON MAY 28 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1000 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE OVERNIGHT ACROSS FAR SOUTHEASTERN KANSAS. THE MAIN THREATS WILL BE HAIL TO NICKEL SIZE AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER THE AREA ON TUESDAY THROUGH THURSDAY. SOME STRONG STORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THERE IS CONSIDERABLE UNCERTAINTY AS TO THE TIMING OF THE STORMS. THIS WILL AFFECT THE AMOUNT OF INSTABILITY AND THE MAGNITUDE OF THE THREAT. AT THIS POINT...SMALL HAIL AND WINDS TO 50 MPH ARE THE PRIMARY THREAT. PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION. ADDITIONAL STORMS ARE FORECAST ON SATURDAY. A FEW STRONG STORMS WILL BE POSSIBLE ROUGHLY SOUTH OF HIGHWAY 400. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 827 PM CDT MON MAY 28 2012 KSZ100-290215- LABETTE- 827 PM CDT MON MAY 28 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE COUNTY... AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ALTAMONT...OR 10 MILES SOUTH OF PARSONS... AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3734 9508 3711 9507 3709 9539 3722 9543 TIME...MOT...LOC 0127Z 257DEG 13KT 3719 9530 CARUSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT MON MAY 28 2012
KSZ098-290345-
CHAUTAUQUA-
1012 PM CDT MON MAY 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...
AT 1009 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 13 MILES SOUTHWEST OF
SEDAN...AND MOVING EAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3705 9650 3730 9597 3729 9596 3699 9596
3699 9648
TIME...MOT...LOC 0313Z 250DEG 12KT 3700 9634
BILLINGSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT MON MAY 28 2012
KSZ098-290400-
CHAUTAUQUA-
1024 PM CDT MON MAY 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...
AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 7 MILES SOUTHWEST OF
SEDAN...AND MOVING NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3699 9648 3705 9650 3730 9598 3729 9596
3699 9596
TIME...MOT...LOC 0324Z 244DEG 20KT 3704 9625
BILLINGSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT MON MAY 28 2012
KSZ099-290415-
MONTGOMERY-
1052 PM CDT MON MAY 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...
AT 1051 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HAVANA...OR 16
MILES NORTHWEST OF COFFEYVILLE...AND MOVING EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3723 9597 3738 9552 3700 9553 3699 9593
3700 9596
TIME...MOT...LOC 0352Z 250DEG 23KT 3716 9586
BILLINGSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1115 PM CDT MON MAY 28 2012
KSZ099-100-290445-
LABETTE-MONTGOMERY-
1115 PM CDT MON MAY 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...
AT 1110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CHERRYVALE...OR 13 MILES
NORTHEAST OF COFFEYVILLE...AND MOVING SOUTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3725 9579 3735 9551 3722 9526 3699 9551
3700 9553
TIME...MOT...LOC 0416Z 302DEG 7KT 3721 9551
BILLINGSThe Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 04:23 UTC.
1 hail. Local standard time, as filed.
Quarter-sized hail falling at the junction of Highways 160 and 169.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384523.